Arkansas, 2024

Hail in Arkansas, May 4, 2024

May 4, 2024 · NWS JAN · 2 events in 1 county or zone

Severe thunderstorms moved across southeast Arkansas and produced large hail that damaged a mobile home and a second building.

Where it happened

Every event with a place to put it. Tap one for its entry below.

  • Tornadoes
  • Tropical storms and surge
  • Floods
  • Wind
  • Hail
  • Winter weather
  • Heat and drought
  • Cold
  • Fire, smoke and dust
  • Marine and coastal
  • Other

Open the live radar over this ground

The toll

Deaths
0
Injuries
0
Property damage
$40,000
Crop damage
None recorded
Events
2

Deaths and injuries are direct and indirect together, as the offices filed them. Damage is property and crops in the dollars of the year, not adjusted for inflation, and only where an office estimated it.

What happened

The episode as NWS JAN wrote it up.

Severe thunderstorms moved across southeast Arkansas and produced large hail that damaged a mobile home and a second building.

What forecasters said that day

The local office's own words before the first event, as it sent them, from the Iowa Environmental Mesonet's archive of National Weather Service text.

NWS Jackson, MS wrote its last area forecast discussion before the first event at May 4, 1:53 PM CST, 3 hours 30 minutes earlier.

Area forecast discussion, May 4, 1:53 PM CST, 3 hours 30 minutes before
Area Forecast Discussion
National Weather Service Jackson MS
253 PM CDT Sat May 4 2024

...New DISCUSSION...

.DISCUSSION...
Issued at 253 PM CDT Sat May 4 2024

Tonight through Sunday...Isolated showers/storms will be possible
into the early evening hours, but will dissipate with skies
becoming partly cloudy overnight. A short wave will move into the
area on Sunday with more scattered showers/storms Sunday afternoon
and evening. With decent instability, afternoon heating and at least
some flow, strong to possibly severe storms will be possible mainly
for areas along and north of the Natchez Trace Corridor. A graphic
has already been issued for this potential. Highs will range from
around 80 in the west to the upper 80s in the east. The storms will
move east of the area during the evening hours. /15/

Monday through Saturday:

As a closed low pressure system cuts off over the Northern High
Plains through the early part of the work week, upper-level flow
over the Southern CONUS will increase. Ripples in the flow
interacting with a warm, moist air mass over the Gulf Coast will
continue to support mainly diurnal showers and thunderstorms through
midweek. Thursday into Friday, ridging over the eastern CONUS is
expected to flatten and allow for shortwave energy to eject east
across the Midwest and Great Lakes region. A cold front pushing
south into our forecast area during this time frame will be a focus
for additional shower and thunderstorm activity, eventually yielding
to cooler and drier air with high pressure coming out of the Plains.
/NF/

&&

.AVIATION...
(18Z TAFS)
Issued at 107 PM CDT Sat May 4 2024

Most TAF sites are VFR this afternoon with the exception of GWO.
Expect all sites to become VFR by 19Z and remain VFR through much
of the period. Stratus/fog will develop mainly over the southeast
early on Sunday, which may bring IFR/LIFR condition to
PIB/HBG./15/

&&

.PRELIMINARY POINT TEMPS/POPS...
Jackson       65  84  67  86 /  10  50  30  30
Meridian      64  88  65  88 /   0  50  30  30
Vicksburg     66  83  66  86 /  10  50  30  30
Hattiesburg   66  88  68  88 /  10  30  10  20
Natchez       66  83  66  86 /  10  50  20  30
Greenville    67  80  68  84 /  10  60  60  30
Greenwood     66  83  67  85 /  10  70  60  40

&&

.JAN WATCHES/WARNINGS/ADVISORIES...
MS...None.
LA...None.
AR...None.
&&

15/06

In the hours before

Special weather statement, May 4, 5:10 PM CST, 13 minutes before
Special Weather Statement
National Weather Service Jackson MS
610 PM CDT Sat May 4 2024

ARZ075-050015-
Chicot AR-
610 PM CDT Sat May 4 2024

...A STRONG THUNDERSTORM WILL IMPACT NORTHERN CHICOT COUNTY THROUGH
715 PM CDT...

At 609 PM CDT, Doppler radar was tracking a strong thunderstorm over
Dermott, moving southeast at 30 mph.

HAZARD...Wind gusts up to 50 mph and nickel size hail.

SOURCE...Radar indicated.

IMPACT...Gusty winds could knock down tree limbs and blow around
         unsecured objects. Minor hail damage to vegetation is
         possible.

This strong thunderstorm will be near...
  Dermott around 615 PM CDT.
  Mcmillan Corner around 620 PM CDT.
  Lake Village around 630 PM CDT.

PRECAUTIONARY/PREPAREDNESS ACTIONS...

If outdoors, consider seeking shelter inside a building.

&&

LAT...LON 3352 9132 3352 9125 3356 9123 3351 9119
      3343 9123 3344 9118 3350 9117 3347 9112
      3344 9112 3343 9113 3339 9122 3338 9114
      3345 9106 3335 9114 3326 9114 3335 9146
      3356 9145 3356 9135
TIME...MOT...LOC 2309Z 296DEG 24KT 3351 9147

MAX HAIL SIZE...0.88 IN
MAX WIND GUST...50 MPH

86

The radar

The Little Rock radar (KLZK), 168 km away, was scanning. The volume nearest the first event began at 23:21 UTC.

Open the radar archive at this moment

Event by event

2 hail. Local standard time, as filed.

Hail, Chicot

When
May 4, 5:23 PM CST
Where
Chicot County, 0.9 mi NW of Dermott Muni Arpt
Measured
1 in hail
Property damage
$10,000
Reported by
Public
Coordinates
33.490, -91.440

Penny to quarter size hail fell along Highway 165.

Hail, Chicot

When
May 4, 5:42 PM CST
Where
Chicot County, 2.88 mi E of Hudspeth
Measured
2.5 in hail
Property damage
$30,000
Reported by
Emergency Manager
Coordinates
33.430, -91.400

Golf ball to tennis ball sized hail damaged a mobile home and blew out windows on Yocum Road. Another building was damaged as well.

What these are

Hail
Hail three-quarters of an inch or larger, or smaller hail that caused damage, filed with the largest stone measured.

After NWS Directive 10-1605, the rules offices file Storm Data by.

The same day elsewhere

More

Every storm in Arkansas in 2024Every state in 2024This day in weather historyWarnings in Arkansas, May 2024

Sources

NOAA National Centers for Environmental Information, Storm Events Database, compiled from the National Weather Service’s monthly Storm Data. Complete through 2026-06; NCEI adds each month about 75 days after it ends and revises past years a few times a year. Rebuilt 2026-09-24. Each event’s entry at NCEI: 1191069, 1191070.